Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Morristown, TN

February 21, 2005Blount County, Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 21, 2005, 11:53 AM EST for Blount County, Monroe County, Polk County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 11:53 AM EST (16:53 UTC)
Expired
Feb 21, 2005, 12:30 PM EST
In force
37 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Blount County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 107 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 9:40 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 211653
SVRMRX
TNC009-123-139-211730-
/O.NEW.KMRX.SV.W.0004.050221T1653Z-050221T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 AM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...MARYVILLE...ALCOA
  MONROE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF MADISONVILLE
  POLK COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...DUCKTOWN...BENTON

* UNTIL 1230 PM EST

* AT 1150 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF ALCOA TO 7 MILES
  SOUTH OF MADISONVILLE TO 19 MILES SOUTHWEST OF BENTON...OR ALONG A
  LINE EXTENDING FROM 9 MILES NORTHWEST OF ALCOA TO 7 MILES SOUTH OF
  MADISONVILLE TO 12 MILES SOUTH OF CLEVELAND...AND MOVING EAST AT 55
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARYVILLE...EAGLETON VILLAGE AND ALCOA BY NOON EST
  DUCKTOWN BY 1220 PM EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3570 8367 3563 8367 3542 8402 3525 8412
      3527 8422 3522 8430 3500 8435 3500 8476
      3524 8470 3526 8452 3534 8440 3547 8444
      3567 8434 3561 8421 3564 8413 3580 8416
      3580 8413 3585 8413

$$

TG
1 follow-up statement
000 
WWUS54 KMRX 211721
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1219 PM EST MON FEB 21 2005

TNC009-123-139-211730-
/O.CON.KMRX.SV.W.0004.000000T0000Z-050221T1730Z/
BLOUNT TN-MONROE TN-POLK TN-
1219 PM EST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 PM EST FOR
POLK...MONROE AND BLOUNT COUNTIES...

AT 1213 PM EST...DOPPLER RADAR CONTINUED TO SHOW...AND LOCAL LAW 
ENFORCEMENT CONFIRMED...A LINE OF SEVERE THUNDERSTORMS MOVING EAST 
AT 55 MPH ACROSS EASTERN BLOUNT...MONROE...AND POLK COUNTIES. THIS 
LINE WAS APPROACHING THE NORTH CAROLINA STATE LINE. 

THESE STORMS PRODUCE UP TO QUARTER SIZED HAIL IN WESTERN POLK COUNTY 
NEAR PARKSVILLE...DIME TO PENNY SIZED HAIL IN MONROE COUNTY...AND 
BLEW A TRAMPOLINE ACROSS A ROAD IN MARYVILLE IN BLOUNT COUNTY. 

IN ADDITION...THESE STORMS HAVE PRODUCED ALMOST CONTINUOUS LIGHTNING 
AND STARTED SOME BUILDINGS ON FIRE IN OTHER AREAS. THESE ARE LIFE 
THREATENING STORMS. TAKE COVER NOW AND REMAIN INDOORS UNTIL THEY 
HAVE COMPLETELY PASSED.

LAT...LON 3570 8367 3563 8367 3542 8402 3525 8412
      3527 8422 3522 8430 3500 8435 3500 8476
      3524 8470 3526 8452 3534 8440 3547 8444
      3567 8434 3561 8421 3564 8413 3580 8416
      3580 8413 3585 8413

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:57 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 21, 9:57 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EST MON FEB 21 2005

.DISCUSSION...MAIN CONCERN THIS MORNING IS THE MCS OVER WRN HALF OF
TN...AND HOW FAR EAST THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS
MORNING.  THE AIRMASS OVER E TN/SW NC/SW VA IS CONSIDERABLY MORE
STABLE THAN W AND MIDDLE TN...BOTH SURFACE BASED AND ELEVATED.  THE
BEST THREAT FOR OUR AREA WILL BE SE TN...WHICH IS CLOSEST TO THE
WARM FRONT WHICH WAS LOCATED JUST SW OF CHA AT 13Z.  THE INITIAL MCS
DID WEAKEN UPON REACHING OUR FORECAST AREA...AND SPC IS MONITORING
MIDDLE TN CONVECTIVE ACTIVITY FOR POSSIBLE NEW WATCH TOWARD 15Z.

OTHERWISE...HIGH POPS IN CURRENT FORECAST LOOKS GOOD FOR TODAY WITH
A CHANCE OF THUNDERSTORMS.  IF A WATCH IS ISSUED INTO E TN...THEN
WILL WORD THUNDERSTORMS A LITTLE STRONGER.  ALSO...MAY NEED TO LOWER
MAX TEMP FORECAST A FEW DEGREES IN THE COOLEST AND MOST STABLE PARTS
OF THE FORECAST AREA (SW VA AND EXTREME NE TN).

&&
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
.NC......NONE.
.TN......NONE.
.VA......NONE.

&&

TG
Hazardous weather outlook, Feb 21, 3:42 AM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EST MON FEB 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
342 AM EST (242 AM CST) MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...GUSTY WINDS UP TO 40 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING.  RAINFALL UP TO ONE INCH AN HOUR IS POSSIBLE WITH THE
STRONGER STORMS WHICH MAY PRODUCE PONDING OF LOW LYING AREAS AND
STREET FLOODING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 11:29 AM ESTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Monroe46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.